Alabama, 2001

Tornado in Alabama, May 24, 2001

May 24, 2001 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 24, 2:13 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 24, 2:13 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
313 PM CDT THU MAY 24 2001

TWO AREAS OF CONVECTION DEVELOPING THIS AFTERNOON.  A BROKEN LINE OF
THUNDERSTORMS ACROSS MIDDLE TENNESSEE EXTENDING ALONG COLD FRONT...
AND CONVECTION ACROSS CENTRAL ALABAMA FIRING IN A ZONE OF HIGHER
INSTABILITY.  AREAL COVERAGE SHOULD INCREASE REMAINDER OF THE
AFTERNOON...AS ACTIVITY SURFACE HEATING INDUCED.  STRONGEST STORMS
SHOULD DEVELOP ACROSS CENTRAL ALABAMA IN ZONE OF HIGHER SURFACE
TEMPS AND DEWPOINTS.  SEVERE STORMS STILL A POSSIBILTY THROUGH THE
EVENING HOURS AND WILL MENTION IN ZONE PACKAGE.  PASSAGE OF COLD
FRONT WILL BRING END TO RAIN...WITH FRONT EXPECTED TO BE NEAR
MONTGOMERY BY 12 FRIDAY.

UPPER LOW WILL BEGIN TO LOOP BACK NORTHWARD ON FRIDAY AND END UP OVER
THE GREAT LAKES REGION THIS WEEKEND.  UPPER LOW WILL REMAIN JUST FAR
ENOUGH TO OUR NORTH TO KEEP ALABAMA IN DRY SLOT.  ETA/AVN SHOWING
SOME MOISTURE RETURN LATE SATURDAY NIGHT AND INTO SUNDAY.  I WILL
HOLD OFF INCLUDING POPS IN THIS FORECAST PACKAGE FOR WEEKEND PERIOD
UNTIL MODELS GET A BETTER HANDLE ON TIMING AND AMOUNT OF MOISTURE
WITH NEXT IMPULSE.

HSV BB 054/071 049/075 055 58400
BHM BB 056/074 050/078 058 586-0
MGM EB 062/080 051/082 060 58620=

.BHM...NONE.

In the hours before

Special weather statement, May 24, 12:28 PM CST, 4 hours 20 minutes before
ALZ001>038-040>050-242133-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT THU MAY 24 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT WILL MOVE SOUTHEASTWARD ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT.  DURING THE AFTERNOON HOURS.  THIS COUPLED
WITH SEVERAL WEAK UPPER LEVEL IMPULSES ALONG WITH VERY COLD
TEMPERATURES ALOFT...WILL ALLOW SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS THE AREA.  DUE TO THE COLD AIR
ALOFT...SOME OF THE THUNDERSTORMS MAY PRODUCE HAIL...ALONG WITH THE
POSSIBILITY OF DAMAGING WINDS. THE STORM PREDICTION CENTER HAS PLACED
THE ENTIRE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

THIS AFTERNOON THE LARGEST THREAT OF SEVERE WEATHER WILL EXTEND
FROM A LINE FROM HAMILTON...TO CULLMAN...TO CENTRE...AND SOUTH...TO
A LINE FROM LIVINGSTON...TO CALERA...TO HEFLIN.  THE MAIN THREAT
BEING STRONG DAMAGING WINDS AND HAIL.

AS THE FRONT MOVES SOUTH TONIGHT...THE THREAT OF SEVERE WEATHER WILL
INCREASE IN THE SOUTHERN PORTION OF THE COUNTY WARNING AREA.  ONCE
AGAIN THE STRONGEST STORM DAMAGE WILL BE ASSOCIATED WITH STRONG
WINDS...AND HAIL.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.
Special weather statement, May 24, 12:36 PM CST, 4 hours 12 minutes before
ALZ001>038-040>050-242136-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT THU MAY 24 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT WILL MOVE SOUTHEASTWARD ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT.  THIS COUPLED WITH SEVERAL WEAK UPPER LEVEL
IMPULSES ALONG WITH VERY COLD TEMPERATURES ALOFT...WILL ALLOW
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE
AREA.  DUE TO THE COLD AIR ALOFT...SOME OF THE THUNDERSTORMS MAY
PRODUCE HAIL...ALONG WITH THE POSSIBILITY OF STRONG DAMAGING WINDS.
THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORMS.

THIS AFTERNOON THE LARGEST THREAT OF SEVERE WEATHER WILL EXTEND
FROM A LINE FROM HAMILTON...TO CULLMAN...TO CENTRE...AND SOUTH...TO
A LINE FROM LIVINGSTON...TO CALERA...TO HEFLIN.  THE MAIN THREAT
BEING STRONG DAMAGING WINDS AND HAIL.

AS THE FRONT MOVES SOUTH TONIGHT...THE THREAT OF SEVERE WEATHER WILL
INCREASE IN THE SOUTHERN PORTION OF THE COUNTY WARNING AREA.  ONCE
AGAIN THE STRONGEST STORM DAMAGE WILL BE ASSOCIATED WITH STRONG
WINDS...AND HAIL.

ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT MAY BE
NECESSARY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.

The radar

The Northeast Alabama radar (KHTX), 36 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jackson

When
May 24, 4:48 PM CST to 4:50 PM CST
Where
Jackson County, 1 mi NW of Aspel
Rating
F1
Path length
0.5 mi
Path width
80 yd
Property damage
$22,000
Reported by
NWS STORM SURVEY
Coordinates
34.617, -86.167

A tornado caused damage about 1 mile north of the town of Aspel, near the intersection of County Roads 11 and 101. The tornado path was approximately ½ mile long, 100 yards wide, beginning on the west side of County Road 11. The path began behind a home located on CR11. No damage was noted to the home, but several trees within 50 yards of the home were snapped off or blown down. Across CR11, two homes were struck and both received minor damage. One of the residents was asleep when the tornado struck. He said the storm was loud, rousing him from his sleep, and it was over by the time he realized what was happening. A window on the right front of his home was sucked out, a large Cedar tree just to the left of the home was broken off just above the ground and found by a back fence, approximately 300 yards northeast. Several large trees were knocked over in the backyard, and a fallen tree killed two cows. A large barn was heavily damaged, and another smaller barn had its tin roofing pulled off. The second home sustained some roof damage due to a fallen tree along with a few shingles being torn off. Several trees were also knocked down in the front yard.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyThe tornado archive for Alabama, 2001Warnings in Alabama, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245833.